Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 151, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 3, 2002, 5:11 PM EDT for Hancock County, Tennessee; Lee County, Virginia. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 5:11 PM EDT (21:11 UTC)
- Expired
- Jul 3, 2002, 6:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:20 PM EDT | Thunderstorm Wind | Kyles Ford, TN | |
| Jul 3, 5:30 PM EDT | Hail 1.25 | Pennington Gap, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 032111 SVRMRX TNC067-VAC105-032200- /NEW.KMRX.SV.W.0196.032110-032200/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 510 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN EAST TENNESSEE LEE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 600 PM EDT * AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF BLACKWATER...OR 10 MILES NORTH OF ROGERSVILLE...MOVING WEST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLACKWATER AROUND 535 PM EDT 7 MILES SOUTH OF JONESVILLE AROUND 600 PM EDT AT 504 PM EDT LOCAL LAW ENFORCEMENT REPORTED NUMEROUS TREES DOWN ACROSS SULLIVAN COUNTY. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. $$ LAT...LON 3656 8308 3658 8305 3677 8306 3650 8335
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:05 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 3, 3:05 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT WED JUL 3 2002 SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHEAST TENNESSEE AND WASHINGTON AND RUSSELL COUNTIES IN SOUTHWEST VIRGINIA TILL 8 PM. HIGH PRESSURE CONTINUES TO BE THE DOMINATE FEATURE THROUGH THE NEXT FEW DAYS...HOWEVER WEAK TROFING FROM THE MID ATLANTIC INTO THE SOUTHERN APPALACHIANS WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORM DEVELOPMENT WILL BE AIDED BY AFTERNOON HEATING THEREFORE EXPECT THE STORMS TO PRIMARILY BE OF THE TYPICAL AFTERNOON AND EVENING VARIETY. NORTHWEST FLOW BY SUNDAY WILL BRING IN SLIGHTLY DRIER AIR AND HAVE GONE WITH DRY EXCEPT THE FAVORED HIGHER ELEVATIONS WITH ONLY SCATTERED THUNDERSTORMS THERE. SCATTERED ACTIVITY CWA WIDE RETURNS MONDAY THROUGH WEDNESDAY...TYPICAL SUMMERTIME. CHA 70 93 70 93 / 40 40 40 30 TYS 68 91 68 91 / 40 40 40 30 TRI 65 89 65 89 / 60 40 40 30 OQT 67 90 67 90 / 40 40 40 30 .MRX... NC...NONE. TN...NONE. VA...NONE.
In the hours before
Local storm report, Jul 3, 3:26 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
326 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM ELIZABETHTON TN WIND DAMAGE
07/03/02 CARTER REPORTED BY LAW
ENFORCEMENT
CACLocal storm report, Jul 3, 3:47 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
347 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM UNICOI TN 1.00 INCH HAIL
07/03/02 UNICOI REPORTED BY LAW
ENFORCEMENT
CACLocal storm report, Jul 3, 4:33 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
433 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM PINEY FLATS TN 1.00 INCH HAIL
07/03/02 SULLIVAN REPORTED BY
SPOTTERS
0400 PM COUNTYWIDE TN WIND DAMAGE
07/03/02 WASHINGTON MANY TREES DOWN AND POWER
OUTAGES 332-400 PM REPORTED
BY LAW ENFORCEMENT
0420 PM COUNTYWIDE TN WIND DAMAGE
07/03/02 WASHINGTON TREES DOWN IN NUMEROUS
AREAS REPORTED BY LAW
ENFORCEMENT
0415 PM COUNTYWIDE VA .88 INCH HAIL
07/03/02 WASHINGTON ALSO TREES DOWN COUNTY
WIDE. REPORTED BY LAW
ENFORCEMENT
0415 PM COUNTYWIDE VA FLASH FLOODS
07/03/02 WASHINGTON FLOODING REPORTED COUNTY
WIDE TO LAW ENFORCEMENT
CACLocal storm report, Jul 3, 4:41 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
441 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM CHURCH HILL TN WIND DAMAGE
07/03/02 HAWKINS NUMEROUS TREES DOWN EAST
END OF COUNTY REPORTED BY
LAW ENFORCEMENT
CACLocal storm report, Jul 3, 4:54 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
454 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM KINGSPORT TN WIND DAMAGE
07/03/02 SULLIVAN NUMEROUS TREES DOWN AND
DAMAGE REPORTS TO LAW
ENFORCEMENT
0440 PM GREENEVILLE TN WIND DAMAGE
07/03/02 GREENE NUMEROUS TREES DOWN ACROSS
COUNTY AND MARBLE SIZE
HAIL. REPORTED BY LAW
ENFORCEMENT
CACThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:11 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 49 min |
| Jul 2, 8:14 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 46 min |
| Jul 2, 8:33 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 42 min |
| Jul 2, 8:42 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 48 min |
| Jul 2, 8:46 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 44 min |
| Jul 2, 9:35 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 40 min |
| Jul 2, 10:19 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 41 min |
| Jul 3, 2:42 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 48 min |
| Jul 3, 3:01 PM EDT | Flash Flood Warning | MRX | Johnson | 3 hr |
| Jul 3, 3:13 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi, Washington | 62 min |
| Jul 3, 3:37 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 38 min |
| Jul 3, 4:04 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 41 min |
| Jul 3, 4:15 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 45 min |
| Jul 3, 4:26 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 64 min |
| Jul 3, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 45 min |
| Jul 3, 5:04 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 26 min |
| Jul 3, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 48 min |
| Jul 3, 6:38 PM EDT | Severe Thunderstorm Warning | MRX | Union | 52 min |
| Jul 3, 6:55 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 50 min |
| Jul 3, 7:11 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 64 min |
| Jul 3, 7:28 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 62 min |
| Jul 3, 2:54 PM EDT | Flash Flood Warning | MRX | Washington | 3 hr |
| Jul 3, 3:47 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 43 min |
| Jul 3, 4:41 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 49 min |
| Jul 3, 4:51 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 39 min |
| Jul 3, 6:20 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.